Alert archive / Kansas / Areal Flood Warnings in 2012

Areal Flood Warning 2, NWS Dodge City, KS

April 11, 2012Barber County, Comanche County, Kansas

NWS Dodge City, KS issued this areal flood warning at Apr 11, 2012, 7:38 AM CDT for Barber County, Comanche County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2012, 7:38 AM CDT (12:38 UTC)
Expired
Apr 11, 2012, 12:34 PM CDT
In force
5 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Barber County, KS, Comanche County, KS

The radar

The Vance AFB radar (KVNX), 101 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WGUS43 KDDC 111238
FLWDDC

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
738 AM CDT WED APR 11 2012

KSC007-033-111830-
/O.NEW.KDDC.FA.W.0002.120411T1238Z-120411T1830Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARBER KS-COMANCHE KS-
738 AM CDT WED APR 11 2012

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
  NORTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...
  THIS INCLUDES THE CITIES OF...SUN CITY...LAKE CITY...
  EXTREME NORTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 130 PM CDT

* AT 737 AM CDT RADAR INDICATED THAT UP TO 5 INCHES OF RAIN HAD 
FALLEN IN NORTHWEST BARBER COUNTY AROUND SUN CITY. FLOODING OF
STREETS AND ROADS IS LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT...HOWEVER
STREAM RISES ARE EXPECTED TO BE SLOW AND FLASH FLOODING IS NOT
EXPECTED. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...
ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3747 9901 3745 9877 3728 9880 3728 9901

$$

FINCH
1 follow-up statement
457 
WGUS83 KDDC 111734
FLSDDC

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1234 PM CDT WED APR 11 2012

KSC007-033-111743-
/O.CAN.KDDC.FA.W.0002.000000T0000Z-120411T1830Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARBER KS-COMANCHE KS-
1234 PM CDT WED APR 11 2012

...THE FLOOD WARNING HAS BEEN CANCELLED FOR URBAN AREAS AND SMALL
STREAMS IN EXTREME NORTHEASTERN COMANCHE AND NORTHWESTERN BARBER
COUNTIES...

LAT...LON 3747 9901 3745 9877 3728 9880 3728 9901

$$

WAH

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Apr 11, 7:21 AM CDT, 17 minutes earlier.

Area forecast discussion, Apr 11, 7:21 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
721 AM CDT WED APR 11 2012

.UPDATE...
ISSUED AT 720 AM CDT WED APR 11 2012

OVERNIGHT THUNDERSTORM ACTIVITY HAS PUSHED INTO SOUTH CENTRAL KANSAS
AND NORTHERN OKLAHOMA. THESE STORMS WERE ELEVATED AND OCCURRED ABOVE
DRY LOW LEVEL AIR. AS A RESULT, EVAPORATIONAL COOLING DEVELOPED IN
THE PRECIPITATION AREA AND IS ADVECTING TO THE WEST- NORTHWEST WITH
THE SYNOPTIC SCALE LOW-LEVEL FLOW. THEREFORE, TEMPERATURES MAY NOT
GET AS WARM AS PREVIOUSLY EXPECTED. LARGE CHANGES WILL NOT BE MADE
QUITE YET SINCE ANY SUN AT ALL COULD WARM UP THE LOW LEVELS.

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 142 AM CDT WED APR 11 2012

THIS MORNING:
WARM FRONTOGENESIS IN THE 900-850MB LAYER WILL AID IN THE CONTINUED
DEVELOPMENT OF THUNDERSTORMS OVERNIGHT WHICH SHOULD LAST THROUGH
12-15Z ACROSS MAINLY THE EASTERN/SOUTHEASTERN HALF OF THE DDC
FORECAST AREA.  40-50 POPS WILL BE IN THE GRIDS IN THESE AREAS WITH
POPS TAPERING OFF MID MORNING. SPC MESOANALYSIS PAGE INDICATES ABOUT
1000 J/KG OF MOST UNSTABLE CAPE WHICH ELEVATED STORMS WILL HAVE TO
WORK WITH...SO SOME HAIL TO QUARTER SIZE IS PROBABLY A PRETTY GOOD
BET WITH STRONGEST STORMS OVERNIGHT.

REST OF TODAY AND TONIGHT:
STRATUS IS EXPECTED TO LAST PRETTY MUCH ALL DAY YET AGAIN ACROSS
SOUTHWEST KANSAS...EXCEPT THE FAR SOUTHWEST...WHERE SOME SCATTERING
OUT OF THE STRATUS IS POSSIBLE AS THE SURFACE WARM FRONT TRIES TO
MAKE A PUSH INTO THAT AREA.  AS A RESULT...HAVE INCREASED THE MAXT
GRID IN THE SOUTHWEST INTO THE LOWER/MID 60S WITH GENERALLY MID 50S
ELSEWHERE. STRONG/SVR SURFACE BASED STORMS ARE LIKELY JUST SOUTHWEST
OF SOUTHWEST KANSAS...HOWEVER THE NORTHERN PORTION OF A COMPLEX OF
STORMS WILL LIKELY CLIP THE FAR SOUTHWEST ZONES DURING THE EVENING
HOURS.  ANOTHER ROUND OF NOCTURNAL ELEVATED THUNDERSTORMS IS
EXPECTED LATE TONIGHT ESPECIALLY ACROSS CENTRAL/EASTERN ZONES WHERE
WARM FRONTOGENESIS WILL BE STRONGEST.  40 TO 50 POPS ARE IN THE
FORECAST FOR TONIGHTS NOCTURNAL ROUND OF CONVECTION.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 334 AM CDT WED APR 11 2012

OUT AHEAD OF A MAJOR LONG WAVE TROUGH, A MINOR SHORTWAVE TROUGH WILL
PASS NORTHEASTWARD ACROSS THE CENTRAL HIGH PLAINS ON THURSDAY.
UNLIKE SOME OF THE STORM SYSTEMS THAT MOVED ACROSS THE PLAINS IN
MARCH, THE RETURN FLOW OF MOISTURE FROM THE GULF OF MEXICO WITH THIS
SYSTEM WILL NOT BE QUITE AS ROBUST SINCE A LARGE, EASTERN UNITED STATES
LONGWAVE TROUGH HAS PUSHED COOLER AND DRIER AIR INTO THE GULF OF
MEXICO. NEVERTHELESS, DECENT SURFACE DEWPOINTS IN THE UPPER 50S TO
LOWER 60S WILL BE IN PLACE AHEAD OF THE DRYLINE. THIS MOISTURE,
COMBINED WITH SEASONABLE TEMPERATURES AT MID AND HIGH LEVELS, WILL
RESULT IN SURFACE BASED CAPE VALUES FROM (1500-2500 J/KG). IN
PREVIOUS DISCUSSIONS I MENTIONED THAT AREAS EAST OF THE DRYLINE MAY
STAY SOCKED IN WITH LOW CLOUDS ALL DAY WITH ONLY A NARROW CORRIDOR OF
SURFACE HEATING, WHICH WOULD TEND TO DISCOURAGE THE LONGEVITY OF
STORMS THAT DEVELOP ALONG THE DRYLINE. HOWEVER, IT SEEMS MORE LIKELY
NOW THAT THE WARM SECTOR MAY BECOME PARTLY SUNNY, ALLOWING FOR
STORMS TO SURVIVE LONG ENOUGH TO BECOME SEVERE. IN ADDITION, THE
SURFACE FRONT THAT IS OVER NORTH TEXAS THIS MORNING WILL PROGRESS
INTO NORTHERN KANSAS BY THURSDAY AFTERNOON, RESULTING IN LOCALLY
BACKED SURFACE WINDS, ENHANCED LOW-LEVEL SHEAR, AND AN INCREASED
TORNADO THREAT ALONG THE INTERSTATE 70 CORRIDOR. KEEP IN MIND THAT
THERE WILL BE A STRONG GRADIENT IN CAPE ALONG AND NORTH OF THE WARM
FRONT SO THAT INCIPIENT STORMS COULD DEVELOP AND THEN MOVE INTO MORE
STABLE AIR NORTH OF THE FRONT. VERY LARGE HAIL WILL ACCOMPANY THE
STORMS. THE VERTICAL WIND SHEAR PROFILE WILL BE QUITE FAVORABLE FOR
ROTATING STORMS EVEN FURTHER SOUTH IN THE WARM SECTOR, ALTHOUGH
DEWPOINT DEPRESSIONS WILL BE SOMEWHAT HIGHER IN THIS AREA.

THE AFOREMENTIONED SHORTWAVE TROUGH WILL EJECT NORTHEASTWARD INTO
THE NORTHERN PLAINS BY FRIDAY MORNING. THIS WILL TEND TO SHUNT THE
MOIST AXIS FURTHER EAST COMPARED TO THURSDAY. A WEAK COLD FRONT WILL
PROGRESS ACROSS MUCH OF WESTERN KANSAS BY FRIDAY MORNING, BUT THIS
FRONT SHOULD UNDERGO FRONTOLYSIS DURING THE DAY FRIDAY. A DRYLINE
SHOULD DEVELOP FRIDAY AFTERNOON AND STRETCH FROM SOUTHERN NEBRASKA
INTO SOUTH CENTRAL KANSAS. 700MB TEMPERATURES MAY BE A LITTLE COOLER
(3-4C AS OPPOSED TO 5-6C) IN THE WAKE OF THE EXITING SHORTWAVE TROUGH SO
THAT ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE IN SOUTH
CENTRAL KANSAS IN THE EVENING DESPITE THE ABSENCE OF STRONG SYNOPTIC
SCALE FORCING. THESE STORMS COULD BE SEVERE WITH LARGE HAIL AS WELL.
TEMPERATURES WILL BE SLIGHTLY COOLER BEHIND THE DRYLINE ON FRIDAY
GIVEN THE SLIGHTLY COOLER MID-LEVEL TEMPERATURES, WITH MAINLY MID TO
UPPER 70S OVER MUCH OF SOUTHWEST KANSAS. THE WARMEST TEMPERATURES
MAY BE IN SOUTH CENTRAL KANSAS IN THE VICINITY OF THE DRYLINE.

THE MAIN LONGWAVE TROUGH WILL PROGRESS INTO THE SOUTHERN ROCKIES BY
SATURDAY. A SURFACE DRYLINE WILL STILL BE IN PLACE ACROSS SOUTH
CENTRAL KANSAS, AND SURFACE DEWPOINTS MAY BE HIGHER BY THIS TIME. SO
A FEW SEVERE STORMS ARE POSSIBLE ONCE AGAIN.

THERE IS SOME UNCERTAINTY WITH THE EVOLUTION OF THE LONGWAVE TROUGH
BY SUNDAY AND MONDAY. ALL THE MODELS EXCEPT THE GFS WEAKEN THE
SYSTEM AND BRING A COLD FRONT THROUGH BY SUNDAY. THE GFS STILL
SUGGESTS THE POSSIBILITY OF THUNDERSTORMS AS IT HOLDS THE
UPPER-LEVEL SYSTEM BACK OVER THE ROCKIES. NO BIG CHANGES WERE MADE
TO THE FORECAST FOR THIS REASON. AFTER THE COLD FRONT PASSES EARLY
NEXT WEEK, OVERNIGHT LOWS COULD FALL INTO THE 30S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 644 AM CDT WED APR 11 2012

MVFR CIGS WILL PERSIST AT GCK/DDC TODAY. CIGS WILL LOWER TO
IFR/LIFR BETWEEN 06 AND 12Z AS LOW LEVEL WARM AND MOIST ADVECTION
DEVELOPS AHEAD OF A WARM FRONT. SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE TONIGHT. DRIER LOW
LEVEL AIR WILL PRECLUDE IFR AND LIFR TONIGHT AT HYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  51  80  55 /  40  50  30  10
GCK  60  51  83  51 /  40  50  20  10
EHA  68  52  82  49 /  40  40  10  10
LBL  64  53  83  52 /  50  50  10  10
HYS  54  47  72  52 /  30  50  40  30
P28  62  52  71  60 /  40  50  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...FINCH
SHORT TERM...UMSCHEID
LONG TERM...FINCH
AVIATION...FINCH
Hazardous weather outlook, Apr 11, 4:57 AM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT WED APR 11 2012

KSZ030-031-043>046-061>066-074>081-084>090-121000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT WED APR 11 2012 /357 AM MDT WED APR 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST COLORADO
LATE THIS AFTERNOON WITH SOME OF THESE STORMS AFFECTING FAR
SOUTHWEST KANSAS DURING THE EVENING HOURS. SOME SEVERE WEATHER IS
POSSIBLE...MAINLY IN THE FORM OF LARGE HAIL TO THE SIZE OF
QUARTERS AND WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO WIDELY SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A DRYLINE LATE THURSDAY AFTERNOON AND EVENING. THE
GREATEST SEVERE WEATHER THREAT WITH THESE STORMS WILL BE VERY
LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER. THIS THREAT WILL BE
FOR AREAS GENERALLY ALONG AND EAST OF THE HIGHWAY 283 CORRIDOR.
STRONG TO SEVERE THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST
ACROSS SOUTH CENTRAL KANSAS LATE FRIDAY THROUGH LATE SUNDAY AS
THE DRYLINE WILL REMAIN POSITIONED OVER THIS REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED DURING THE EVENING HOURS TODAY SOUTH
AND WEST OF A SYRACUSE TO LIBERAL LINE SHOULD SOUTHEAST COLORADO
STORMS REACH FAR SOUTHWEST KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

Nearby

Areal Flood Warnings in Kansas, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.